Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Effexor problems

I'm on 112.5 mg per day of Effexor XR, having started at a lower dose about a month and a half ago.  Especially in the last two weeks, I've had fragmented sleep and bad dreams, and these side effects overshadow the slight improvement in mood.  An Internet search for 'effexor withdrawal' has caused me a great deal of concern.  I spent some hours reading hundreds of postings on various online forums of withdrawal horror stories, even when the dosage is gradually reduced.  I am appalled that my psychiatrist never mentioned that there may be any withdrawal symptoms at all, a position completely unwarranted than what I found.  Looking through the journals (I am a student so I have access through the university's system), I've found that a number of papers also mention cases of severe problems in withdrawal.  It turns out that some law firms are even considering class action against the manufacturer.  In an email conversation, someone told me that that they are hooked for life, unable to completely stop without debilitating psychological *and* physical problems.

What have I gotten myself into?  I am very angry at my psychiatrist for not warning me, and at myself for starting a medication before researching it.  Should I now start decreasing the dosage and stopping now, before it's too late?  Incredibly, the psychiatrist told me that he has not even diagnosed me yet, and that maybe depression is not my problem, but he is just testing to see whether this medication helps me!
9 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I think you should have an honest conversation with your psychiatrist about this, and if you are still convinced that this medication is not in your best interest, ask him to help you taper off it in a responsible and effective way. YOu are not hooked for life...those horror stories are real but are not necessarily going to happen to you.
Avatar universal
I was on effexor for a little while. As with all SSRI's they work differently in every person. Some people can use them and not have a problem, other people have side effects. I had the same problem as you, always worrying about the worst about the medications and not giving them a chance, but you can't read about the side effects because then you'll think you have the same problems as every negative story. SSRI's are like shoes you have to shop around until you find something that works and fits you.

As far as you saying "What have you gotten into," There honestly shouldn't be a problem I had weird dreams and bad dreams for the first 2-4 weeks but that went away. It could be anxiety because you're worrying about the whole side effect situation.

Reason I stopped taking Effexor was it wasn't well known as a GAD/Panic Attack reliever. My depression is based on my anxiety. I'm currently on lexapro 10mg.. it works well just a weight gain problem is there.

When you go online and look up all this stuff about medications, they're all negative. I have not found one success story out of millions of websites containing information about side effects. That's why you can't read them then you'll point your finger and think its terrible, but it isn't.

Good Luck ***@**** if you have any other questions about medicine. Not a doctor just trying to make a difference.
Avatar universal
I am on effexor and have not had any side effects.  I am taking 75. A small dosage but I was on Paxil and the side effects were horrible on it and everyone had the side effects.  This drug has been banned in Europe and most I have talked too have had similar circumstances with this drug.

I do agree drugs effect people differently.  I have not had any side effects on effexor. My head is actually the clearest it has been in years.  That is not to say that there are not any.  I do know that everytime you change your dosage there can be side effects.  They usually go away within a few weeks.

I have PTSD and that is why I am on effexor and I will be starting light therapy as well.
Avatar universal
I too have recently been put on Efexor, and looked up on the net about the drug and it's side effects.  I was alarmed, and made an appointment to see my GP and discussed me concerns with him. He explained that I was very ill, I needed to get on medication quickly, he thought this was the best medication for me, and although there are side effects, he thinks the help this drug can give me far outweighs the risk of side effects and withdrawal side effects.  He added that I was not in a fit state to put in a full discussion at the time of visiting him.  I have heard some horror stories, but I have also heard excellent comments on how the drug can help, I cannot look as far ahead as coming off of the medication yet, so I will cross the withdrawal bridge when I get to it.  By the way, any side effects I did have at the start of taking Efexor have now passed.
Avatar universal
I really don't know what to do at this point?  I began taking Effexor XR more than a year ago.  The dose stayed at 375 mg for many months and then since it was not working well the doc decided to switch me over to wellbutrin and had me taper off the effexor.  I got down to 37.5 mg and I just cant seem to get off the stuff!  I went to taking it every other day (with withdrawal symptoms) and then finally stopped altogether about 10 days ago per Doc's advice.  I feel totally crappy.  I am now taking 450 mg of wellbutrin, but still feel very depressed, sick to my stomach, sweating, feverish, some weird kind of electric head to fingertip thing when I move my eyes!  This same thing happened last year when I tried to get off the drug and I finally went back on it to stop the symptoms so I could have a life!  I am determined to NOT take this drug anymore no matter what happens but am wondering if I will outlive the withdrawal symptoms.  Any one know how long they might last?  Or how to make them stop?  My quality of life is so low now that I feel I must do something to improve the situation so I will have a reason to get out of bed in the morning.  Any advice appreciated.  thank you.
Avatar universal
My dear people------what in the world has happened here.  No one seems to care or even believe that the effexor withdrawals are real.  Believe me------they are. After being on this medicine for about a year, I started feeling out of sorts.  I tryed to get off (I was only taking the 37.5), but I had no luck. I felt like one of those people on the tv trying to get off of herion. It was really bad. So I went back on it. It was never good. I decided that I had to get off of it once and for all. My doctor told me that it was not the meds that was making me feel this way and that I needed more of it, not less. But I would not lisen, I wanted off. So, I tryed to taper down,but I did not know that you could open the pills up and divide the grains. So I went every other night for a while and then a couple times a week and then none at all. This was over a course of about 3 weeks. That was not the right way of doing it, but I did not know any better. It took me about 3 months to get my head cleared up and my body is still having problems that I am not sure is related to the effexor or not. I had all the problems that everone seems to be talking about. The brain zaps, the sweats, the happy drunk, the head aches, the panick attacks, the mood swings, the anger, the lonliness, the noise in my ears, the out of body feelings, many more.....plus the back aches, the all over muscle aches. I thought that I was never going to be able to walk right again. I still have a little trouble with that. I still have alot of trouble with my elbow, I can hardly pick up a gal. of milk let alone my grand son that is one year old. I still clench my teeth sometimes. You must know that the only reason that I took this med. was for a few simple panick attacks( they had got to the point that they were about 10 or so a day), but I was better off not taking the effexor. I do hope that with time my body will be back to normal. Thank God my mind is-----except for the head aches/pressure. It could be worse.  But, I have never had anything like this happen to me in my life. It also seems to have made a diffence in how easy it is for me to catch a cold or get sinus infections. Oh well----God will make it "all" right. To all of you out there who has went through this thing.....I pray for you. And it is good to know that you do come out of it, at least the mind part. You will get back to normal. As for the body part------well I just hope it continues to get better and not get any worse. God bless us all.
sandy
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area